Mississippi, 2017Lightning Strike in Mississippi, August 22, 2017
August 22, 2017 · NWS MEG · 1 event in 1 county or zone
A lone thunderstorm across north central Mississippi generated a lightning fire during the mid evening hours of August 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone thunderstorm across north central Mississippi generated a lightning fire during the mid evening hours of August 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 5:31 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 22, 5:31 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 PM CDT Tue Aug 22 2017
.DISCUSSION...
Updated for 00z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 621 PM CDT Tue Aug 22 2017/
UPDATE...
Updated to lower pops north of Interstate 40 this evening and
adjust higher pops southward after midnight into north
Mississippi.
.DISCUSSION...
A distinct convective outflow boundary was noted along and just
north of Interstate 40, with smaller scale boundaries further
south where convection is initiating. As this northern boundary
advances southward this evening, winds should turn abruptly to the
northwest and convective potential should diminish despite the
synoptic cold front hanging back further to the north. Latest
satellite trends suggest the airmass behind this boundary has
become much more stable with a notable flattening or even
dissipation of cumulus. Therefore, have lowered pops
significantly to the north of Interstate 40 behind the outflow
boundary. Maintained higher pops further south this evening but
trended to a faster solution of ending pops a bit sooner than
earlier forecast.
The latest forecast updates and products have been issued.
JLH
&&
.PREV DISCUSSION... /issued 256 PM CDT Tue Aug 22 2017/
A cold front will continue to push south through the Mid-South
tonight. Currently, the front stretches from Paducah, Kentucky to
Little Rock, Arkansas. A narrow band of showers and thunderstorms
is beginning to develop along the front. Although, there is a gap
currently in the line from Little Rock northeastward to Pemiscot
County. I expect the line to fill in as the front pushes southward
into the late afternoon and evening hours. Some storms could be
strong to severe with large hail and damaging winds.
Lingering convection will occur during the overnight hours and
into Wednesday. However by Wednesday afternoon, clear skies and
drier air should begin filtering into the area behind the
departing front.
Tranquil weather conditions will occur over the Mid-South over the
rest of the week into much of the weekend as surface high
pressure will gradually shift from the Upper Midwest to the Ohio
Valley. As a result, northeasterly surface winds will keep the
drier air in place making conditions feel very pleasant with
highs in the lower to mid 80s.
Toward the end of the weekend into next week, all eyes will turn
toward the remnants of Harvey and what path it takes. It could
bring heavy rain into portions of the Mid-South. There is much uncertainty
regarding timing and rainfall amounts but it definitely bears
watching.
&&
.AVIATION...
00Z TAFs
VFR and MVFR conditions expected this period with frontal
convection mainly affecting TUP...while it departs MKL and MEM by
23/01Z. Winds will eventually swing northerly behind the front at
5-10kts with an isolated higher gust or two possible at MEM and
MKL before 23/06Z. Drier air will decrease winds and clouds
towards the end of the TAF period.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 22, 5:32 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
632 PM CDT Tue Aug 22 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-240145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
632 PM CDT Tue Aug 22 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
There is a marginal risk of severe thunderstorms this evening
south of Interstate 40. The primary threats with the strongest
storms will be strong to damaging winds and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is the potential for a significant heavy rainfall event at
the beginning of next week as the remnants of Harvey pass nearby.
There is much uncertainty regarding timing, exact track and
rainfall amounts. Please continue to monitor forecasts as this
event approaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening south of Interstate
40.
JLH
In the hours before
Special weather statement, Aug 22, 3:54 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
454 PM CDT TUE AUG 22 2017
TNZ004-021-022-222230-
Carroll TN-Benton TN-Henry TN-
454 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Northeastern Carroll County in western Tennessee...
Central Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...
At 454 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Vale, or 9 miles
west of Camden, moving east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Carroll...central Benton and southeastern
Henry Counties should monitor this storm closely.
LAT...LON 3613 8792 3603 8800 3599 8800 3598 8836
3620 8834 3629 8795 3626 8794 3622 8795
3618 8793 3617 8792
TIME...MOT...LOC 2154Z 277DEG 34KT 3611 8826Special weather statement, Aug 22, 5:07 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
607 PM CDT TUE AUG 22 2017
TNZ053>055-230000-
Henderson TN-Chester TN-Decatur TN-
607 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Henderson County in western Tennessee...
Northeastern Chester County in western Tennessee...
Decatur County in western Tennessee...
At 607 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Mifflin, or 7 miles
west of Lexington, moving east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Henderson...northeastern Chester and Decatur Counties
should monitor this storm closely.
LAT...LON 3548 8799 3547 8802 3545 8804 3543 8803
3542 8800 3542 8860 3579 8860 3582 8803
3581 8803 3582 8797 3576 8799 3572 8803
3566 8802 3562 8804 3552 8797 3551 8797
TIME...MOT...LOC 2307Z 280DEG 30KT 3562 8852Special weather statement, Aug 22, 5:15 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
615 PM CDT TUE AUG 22 2017
TNZ089-090-230000-
Hardeman TN-Fayette TN-
615 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...
At 614 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lagrange, or 16
miles southwest of Bolivar, moving east at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Hardeman and southeastern Fayette Counties should monitor
this storm closely.
LAT...LON 3499 8923 3500 8940 3522 8933 3529 8879
3500 8879
TIME...MOT...LOC 2314Z 268DEG 18KT 3514 8924Special weather statement, Aug 22, 5:58 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
658 PM CDT TUE AUG 22 2017
TNZ055-091-092-230045-
Decatur TN-McNairy TN-Hardin TN-
658 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Southern Decatur County in western Tennessee...
Eastern McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 657 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sardis, or 11 miles
north of Savannah, moving east at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Decatur...eastern McNairy and Hardin Counties
should monitor this storm closely.
LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
3529 8798 3501 8798 3500 8863 3537 8848
3538 8843 3537 8838 3540 8836 3542 8829
3542 8824 3543 8823 3550 8798 3548 8799
3547 8803 3545 8804 3542 8803 3541 8797
TIME...MOT...LOC 2357Z 284DEG 47KT 3539 8821Special weather statement, Aug 22, 6:51 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
751 PM CDT TUE AUG 22 2017
MSZ005-006-TNZ091-092-230145-
Tishomingo MS-Alcorn MS-McNairy TN-Hardin TN-
751 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Eastern Alcorn County in northeastern Mississippi...
Southeastern McNairy County in western Tennessee...
Southern Hardin County in western Tennessee...
At 751 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Shiloh, or near
Pickwick Landing State Park, moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo...eastern Alcorn...southeastern McNairy
and southern Hardin Counties should monitor this storm closely.
LAT...LON 3501 8820 3492 8816 3489 8810 3476 8811
3476 8859 3512 8847 3510 8799 3501 8799
TIME...MOT...LOC 0051Z 290DEG 20KT 3506 8833Special weather statement, Aug 22, 7:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
810 PM CDT TUE AUG 22 2017
MSZ002-013>015-230145-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-
810 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...
Northeastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Southwestern Union County in northeastern Mississippi...
At 810 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Bethlehem, or 10 miles southeast of Wall Doxey State
Park, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lafayette...northwestern Pontotoc...
southeastern Marshall and southwestern Union Counties should monitor
this storm closely.
LAT...LON 3454 8951 3465 8933 3462 8929 3458 8930
3458 8925 3442 8906 3426 8931
TIME...MOT...LOC 0110Z 322DEG 18KT 3454 8937Lightning, Lafayette
- When
- August 22, 7:50 PM CST to 8:10 PM CST
- Where
- Lafayette County, 0.46 mi WNW of Abbeville
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.503, -89.507
Fire possibly caused by lightning at a building on Long Street road. No injuries or fatalities.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in New Jersey, August 22 to 23, 201752 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712144.